IADVL
Indexed with PubMed and Science Citation Index (E) 
 
Users online: 6002 
     Home | Feedback | Login 
About Current Issue Archive Ahead of print Search Instructions Online Submission Subscribe What's New Contact  
  Navigate here 
  Search
 
  
 Resource links
   Similar in PUBMED
    Search Pubmed for
    Search in Google Scholar for
   Article in PDF (1,314 KB)
   Citation Manager
   Access Statistics
   Reader Comments
   Email Alert *
   Add to My List *
* Registration required (free)  

 
  In this article
   References
   Article Figures

 Article Access Statistics
    Viewed6086    
    Printed62    
    Emailed1    
    PDF Downloaded110    
    Comments [Add]    
    Cited by others 2    

Recommend this journal

 


 
 Table of Contents    
LETTER TO THE EDITOR
Year : 2011  |  Volume : 77  |  Issue : 5  |  Page : 612-614

Contact depigmentation following irritant contact dermatitis to chloroxylenol (dettol)


1 Department of Dermatology, Venereology and Leprosy, Indira Gandhi Medical College, Shimla 171 001, Himachal Pradesh, India
2 Department of Dermatology, Venereology and Leprosy, Dr. R.P. Govt. Medical College, Kangra (Tanda) 176 001, Himachal Pradesh, India

Date of Web Publication20-Aug-2011

Correspondence Address:
Vikram K Mahajan
Department of Dermatology, Venereology and Leprosy, Dr. R.P. Govt. Medical College, Kangra (Tanda) 176 001, Himachal Pradesh
India
Login to access the Email id

Source of Support: None, Conflict of Interest: None


DOI: 10.4103/0378-6323.84086

Rights and Permissions



How to cite this article:
Verma GK, Mahajan VK, Shanker V, Tegta GR, Jindal N, Minhas S. Contact depigmentation following irritant contact dermatitis to chloroxylenol (dettol). Indian J Dermatol Venereol Leprol 2011;77:612-4

How to cite this URL:
Verma GK, Mahajan VK, Shanker V, Tegta GR, Jindal N, Minhas S. Contact depigmentation following irritant contact dermatitis to chloroxylenol (dettol). Indian J Dermatol Venereol Leprol [serial online] 2011 [cited 2018 Nov 18];77:612-4. Available from: http://www.ijdvl.com/text.asp?2011/77/5/612/84086


Sir,

Contact de-pigmentation or chemical leukoderma can occur as sequelae of either irritant or allergic contact dermatitis (ACD) that may or may not be of occupational origin. The chemicals implicated invariably are monobenzyl ether of hydroquinone, hydroquinone, tertiary butyl catechol, p-tertiary butyl phenol (PTBP), p-cresol, phenol derivatives, mercapto-amines, physostigmine, and topical minoxidil. [1],[2] The described case of contact depigmentation following irritant contact dermatitis (ICD) from chloroxylenol (dettol), a common household disinfectant, is first of its kind to the best of our knowledge.

A 65-year-old male presented with mild erythema and scaling, hyperpigmented, and depigmented patches of variable size and shape over face, ears, "V" area of neck and dorsal of hands and feet [Figure 1]. He had applied undiluted chloroxylenol (dettol) over face, hands, and feet for itchy skin (photopruritus) and developed erythema, edema, oozing, crusting, and stinging and burning sensation that subsided over next 2 weeks with blotchy hyperpigmentation and depigmentation. He did not have history of prior topical/systemic medications or, personal or family history of vitiligo. Systemic examination and laboratory investigations were normal. A skin biopsy performed with the provisional diagnoses of contact depigmentation and disseminated discoid lupus erythematosus showed focal hyperkeratosis, epidermal atrophy, flattened rete-ridges, perivascular lymphocytic infiltrate in the upper dermis and lack of melanocytes in the basal layer. Patch testing showed no positive reaction with Indian Standard Series [3] or chloroxylenol (1% pet), but an irritant reaction to undiluted chloroxylenol occurred [Figure 2] and the test site developed depigmentation later. Topical mometasone furate 0.1% ointment was prescribed for twice daily application.
Figure 1: (a and b) Widespread depigmentation of "V" area of neck and acro-facial skin 2 weeks after acute irritant contact dermatitis to chloroxylenol

Click here to view
Figure 2: Patch-testing shows an irritant reaction to undiluted chloroxylenol

Click here to view


Chemical leukoderma from occupational exposure to compounds containing PTBP, amylphenol, O-syl, vesprene in insecticides, paints, rubber, lubricating and motor oils, photographic chemicals, antimicrobials, disinfectants, soaps, detergents, deodorants, and inks has been reported often. [1] Nonoccupational chemical leukoderma reportedly occurs secondary to allergic contact dermatitis with para phenylene diamine (PPD) in hair colorants or temporary tattoos, [4],[5] methacrylates, [6] perfumes, and alstroemeria [7] or following contact with common household products such as rubber or nylon articles, spectacles, plastic watch strap, adhesives, condoms, foot wears, etc. [1] Chloroxylenol (dettol) or p-chloro-m-xylenol (PCMX), a water and oil soluble halogenated aromatic compound, is used commonly as preservative and household disinfectant or as an active agent in antimicrobial soaps. It is also used in many over-the-counter products for cuts, wounds and infections, powders, cleansers, work creams, coolant oils, linictalgraphic pastes and cosmetics. People often use it diluted/undiluted to decontaminate themselves or their environment hoping to eradicate a genuine or imagined infection, add in bathing water, apply it in inflammatory conditions especially in perineal area, or for any other dermatoses such as urticaria, generalized pruritus, xerosis, or inflammatory conditions without medical advice. It is a potential contact sensitizer and can cause localized ICD, ACD or exacerbation of pre-existing dermatitis. [8] Generalized body involvement may occur from its use in bathing water or for washing particularly when used undiluted. However, chemical leukoderma due to chloroxylenol (dettol) is rare. Malakar and Panda [9] reported widespread hypopigmentation in a car mechanic who took dettol bath on two consecutive days to treat a pustular dermatosis and developed generalized depigmentation a week later. A positive patch test to chloroxylenol (1%) and depigmentation at the patch test site in their patient suggested contact allergic dermatitis to chloroxylenol as the underlying mechanism. Negative reaction with chloroxylenol (1% in petrolatum), irritant contact reaction to undiluted chloroxylenol (as used by the patient) on patch testing and subsequent depigmentation of test site, and histologic features were suggestive of chemical leukoderma as a result of ICD in our patient. As he did not follow-up further, his primary dermatosis (cause of photopruritus?) remained unidentified.

 
  References Top

1.Dutta AK, Dutta PK, Dhar S. Pigmentary disorders: chemical induced disorders. In: Valia RG, Valia AR, editors. IADVL Textbook and Atlas of Dermatology, 2 nd ed. Mumbai (India): Bhalani Publishing House; 2001. P. 604-5.   Back to cited text no. 1
    
2.Malakar S, Dhar S. Leukoderma associated with topical minoxidil: A report of two cases. Dermatology 2000;201:183-4.  Back to cited text no. 2
    
3.Sharma VK, Sethuraman G, Garg T, Verma KK, Ramam M. Patch testing with the Indian standard series in New Delhi. Contact Dermatitis 2004;51:319-21.  Back to cited text no. 3
    
4.Bajaj AK, Gupta SC, Chatterjee AK, Singh KG, Basu S, Kant A. Hair dye depigmentation. Contact Dermatitis 1996;35:56-7.  Back to cited text no. 4
    
5.Nikkels AF, Henry F, Piérard GE. Allergic reactions to decorative skin paintings. J Eur Acad Dermatol Venereol 2000;15:140-2.  Back to cited text no. 5
    
6.Casse V, Salmon-I V, Mohn C, Kalis B. Chronic depigmentation due to positive patch tests for methacrylate derivatives. Ann Dermatol Venereol 1998;125:56-7.  Back to cited text no. 6
    
7.Björkner BE. Contact allergy and depigmentation from alstroemeria. Contact Dermatitis 1982;8:178-84.   Back to cited text no. 7
    
8.Berthelot C, Zirwas MJ. Allergic contact dermatitis to chloroxylenol. Dermatitis 2006;17:156-9.  Back to cited text no. 8
    
9.Malakar S, Panda S. Post inflammatory depigmentation following allergic contact dermatitis to chloroxylenol. Br J Dermatol 2001;144:1275-6.  Back to cited text no. 9
    


    Figures

  [Figure 1], [Figure 2]

This article has been cited by
1 Skin diseases among internally displaced Tawerghans living in camps in Benghazi, Libya
Safa S. Elfaituri
International Journal of Dermatology. 2015; : n/a
[Pubmed] | [DOI]
2 Complex Mechanism of Relaxation in Solid Chloroxylenol (Antibacterial/Antifungal Agent) Studied by1H NMR Spectroscopy and Density Functional Theory Calculations
Jolanta Natalia Latosinska,Magdalena Latosinska,Marzena Agnieszka Tomczak,Wojciech Medycki
The Journal of Physical Chemistry A. 2014; 118(12): 2209
[Pubmed] | [DOI]



 

Top
Print this article  Email this article

    

Online since 15th March '04
Published by Wolters Kluwer - Medknow